Texas, 2015

Flash Flood in Texas, January 22, 2015

January 22, 2015 · NWS HGX · 1 event in 1 county or zone

Showers and thunderstorms developed ahead of a slow moving cold front. Heavy rainfall eventually caused road closures due to high water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Showers and thunderstorms developed ahead of a slow moving cold front. Heavy rainfall eventually caused road closures due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 22, 3:19 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Jan 22, 3:19 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
319 PM CST THU JAN 22 2015

.DISCUSSION...
THE COMBINATION OF AN UPPER LEVEL TROUGH APPROACHING WEST TEXAS
AND A SURFACE LOW AND FRONT AT THE UPPER TEXAS COAST BROUGHT AN
ABUNDANCE OF RAINFALL TO SE TEXAS TODAY. THE SURFACE LOW WAS
LOCATED JUST OFF THE COAST AT 2 PM. THE HEAVIEST RAINFALL OVER
LAND WAS MOVING EAST OF INTERSTATE 45 WHILE THE BEST RAINFALL OFF
THE COAST WAS LOCATED ALONG AND EAST OF THE FRONTAL BOUNDARY. THE
WIDESPREAD RAINFALL WILL DECREASE IN COVERAGE THIS EVENING AS THE
COASTAL FRONT MOVES EAST OF THE STATE.

CHANCES OF RAIN WILL PERSIST AS THE UPPER TROUGH MOVES OVER SE
TEXAS ON FRIDAY. WITH THE EXIT OF THIS SYSTEM...EXPECT THE RAIN
CHANCES END FRIDAY AFTERNOON AND EVENING. SKIES SHOULD ALSO BEGIN
CLEARING LATE FRIDAY INTO FRIDAY NIGHT.

AN UPPER LEVEL NORTHWESTERLY FLOW PATTERN WILL THEN DEVELOP OVER
THE WEEKEND...AND THEN GIVE WAY TO A BUILDING RIDGE OF HIGH
PRESSURE. THIS WILL CAUSE THE BELOW NORMAL TEMPERATURES ON FRIDAY
AND SATURDAY TO MODERATE DURING FIRST HALF OF THE UPCOMING WEEK.

40

&&

.CLIMATE...
HERE ARE SOME RAINFALL TOTALS FROM MIDNIGHT THROUGH 3 PM TODAY...

KHGX...2.50
KIAH...0.85
KHOU...2.24
KGLS...2.34
KCLL...2.83
KCXO...0.95
KUTS...1.07
KLBX...3.24
KPSX...2.66

40

&&

.MARINE...
A SMALL CRAFT ADVISORY IS CURRENTLY IN EFFECT. THE STATIONARY
FRONT IS CURRENTLY POSITIONED JUST OFFSHORE AND EXPECT NORTHERLY
WINDS OF 20-25 KNOTS WITH HIGHER GUSTS...POSSIBLY APPROACHING GALE
FORCE...AS THE FRONT CONTINUES TO MOVE OVER THE COASTAL WATERS.
TIDE LEVELS WILL FALL TO NEAR NORMAL VALUES LATER TONIGHT AND
FRIDAY. CALMER WINDS AND SEAS CAN BE EXPECTED OVER THE WEEKEND. 13

&&

.PREV DISCUSSION... /ISSUED 1158 AM CST THU JAN 22 2015/

AVIATION...
CONTINUED RAIN & IFR CIGS FOR THE NEXT SEVERAL HOURS. MODERATE TO
OCCASIONALLY HEAVY DOWNPOURS FROM THE METRO AIRPORTS TO THE COAST
THRU 21-22Z AS SURFACE LOW (NOW NEAR MATAGORDA) MOVES UP THE
COAST. WINDS WILL BE BACKING TO THE NE-N-NW AS THIS OCCURS WITH
CONTINUED GUSTS >20KT. PRECIP SHOULD TAPER OFF FROM WEST TO EAST
LATE IN THE AFTN AND EARLY EVNG. IFR CIGS, -DZ/BR WILL CONTINUE
OVERNIGHT. LOOKING LIKE ANOTHER SHOT OF -RA AFTER 10Z WITH
APPROACHING UPPER TROF. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      40  49  35  59  39 /  50  50  10  10  10
HOUSTON (IAH)              43  49  37  59  38 /  60  30  10  10  10
GALVESTON (GLS)            44  51  42  57  47 /  70  30  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
     ZONES: BRAZORIA...CHAMBERS...GALVESTON...JACKSON...
     MATAGORDA.

GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 7 PM CST FRIDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...40
AVIATION/MARINE...13
Hazardous weather outlook, Jan 22, 4:28 AM CST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
428 AM CST THU JAN 22 2015

TXZ163-164-176>179-195>200-210>214-226-227-235>238-231030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
428 AM CST THU JAN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING COASTAL TROUGH THIS EVENING WILL LEAD TO STRONG
NORTHERLY WINDS ALONG THE COAST. SUSTAINED WINDS WILL BE NEAR 25
MPH WITH GUSTS OF 30 TO 35 MPH. WINDS WILL EASE AFTER MIDNIGHT AS
THE TROUGH MOVES EAST OF THE REGION.

WIDESPREAD LIGHT TO MODERATE RAIN WITH ISOLATED THUNDERSTORMS WILL
SPREAD ACROSS THE REGION TODAY. RAINFALL TOTALS WILL AVERAGE 1-2
INCHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-231030-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
428 AM CST THU JAN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING COASTAL TROUGH WILL STRENGTHEN WINDS ACROSS THE
COASTAL WATERS TODAY. GALE FORCE GUSTS ARE POSSIBLE BY LATE
AFTERNOON AND CONTINUING THROUGH THE OVERNIGHT HOURS. ABOVE
NORMAL TIDE LEVELS ARE ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GALE FORCE WIND GUSTS ARE POSSIBLE THROUGH FRIDAY MORNING. WINDS
WILL BEGIN TO WEAKEN LATE FRIDAY AS THE TROUGH EXITS TO THE EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jan 22, 12:53 PM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1253 PM CST THU JAN 22 2015

TXZ213-214-227-237-238-222200-
HARRIS-CHAMBERS-FORT BEND-BRAZORIA-GALVESTON-
INCLUDING THE CITIES OF...HOUSTON...PASADENA...KATY...TOMBALL...
HUMBLE...WINNIE...MONT BELVIEU...ANAHUAC...SUGAR LAND...
MISSOURI CITY...RICHMOND...ROSENBERG...PEARLAND...LAKE JACKSON...
ALVIN...ANGLETON...FREEPORT...LEAGUE CITY...TEXAS CITY...
FRIENDSWOOD...GALVESTON
1253 PM CST THU JAN 22 2015

...STRONG WIND GUSTS AND LOCALLY HEAVY RAIN POSSIBLE THROUGH 4 PM...

RAINFALL ASSOCIATED WITH A SURFACE LOW MOVING UP THE COAST WILL BE
LOCALLY HEAVY AT TIMES. STREET FLOODING WILL BE A POSSIBILITY AT
THE TYPICAL SUSCEPTIBLE LOCATIONS...WITH THE MORE FAVORED AREAS
SOUTH OF INTERSTATE 10.

IN ADDITION...HEAVIER DOWNPOURS WILL BE CAPABLE OF MIXING STRONGER
WINDS ALOFT TO THE SURFACE. WIND GUSTS TO 45 MPH WILL ALSO BE
POSSIBLE.

THIS LOW SHOULD BE PUSHING EAST OF THE AREA LATE IN THE AFTERNOON
AND EARLY EVENING ENDING THE HAZARDOUS WEATHER THREAT.

The radar

The Houston radar (KHGX), 68 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Brazoria

When
January 22, 5:25 PM CST to 6:25 PM CST
Where
Brazoria County, 2.63 mi NW of Brazoria to 2.42 mi NW of Brazoria
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
29.077, -95.610

The intersection of CR 353 and CR 354 between West Columbia and Brazoria was barricaded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549911.